Cancer Home > Fentora Safety Warning
The United States Food and Drug Administration has issued a safety warning for Fentora (fentanyl buccal tablets) to instruct people on how to safely use this pain medication. Fentora is a strong narcotic medication that can cause potentially dangerous and even life-threatening complications. For instance, it is important that this medication is only prescribed to people who are already taking an around-the-clock pain medication.
An Introduction to the Safety Warning for FentoraFentora® (fentanyl buccal tablets) is a strong narcotic pain medication approved to treat breakthrough pain (intense increases in pain that "break through" the underlying around-the-clock pain medication) in people with cancer. It comes in the form of a tablet, which is dissolved between the upper cheek and gum.
Fentora Safety InformationThe FDA warning highlights the following important safety information on Fentora:
- Fentora is a potent narcotic opioid. It should only be used in people who are already taking regular, around-the-clock pain medication, as these people are more resistant to the dangerous side effects of the medication.
- Fentora should not be used for any type of short-term pain, including pain from surgery or injury, headache pain, or migraine pain.
- The dosage of fentanyl in Fentora is not equal to the same dosage of fentanyl in other fentanyl-containing products, including Actiq® (fentanyl lozenges). Fentora should not be substituted for any other fentanyl medication, as doing so could cause a fatal overdose.
- Healthcare providers should carefully select each person's individual Fentora dose, and carefully adjust doses to adequately control breakthrough pain.
- Anyone who takes this medication should know how to use it safely and must follow the directions for use exactly. Fentora comes with a medication guide that describes the correct way to use this medicine. Make sure to read this guide each time you get your prescription filled, as new information may be available.
- Anyone who uses Fentora should be aware of the signs of a fentanyl overdose. Such signs may include:
- Problems breathing, such as shallow and slow breaths
- Severe sleepiness or sedation
- Cold and clammy skin
- Difficulty thinking, walking, or talking normally
- Feeling faint or dizzy.